Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Raleigh, NC

June 11, 2003Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2003, 6:50 PM EDT for Cumberland County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:50 PM EDT (22:50 UTC)
Expired
Jun 11, 2003, 7:15 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 112250
SVRRAH
NCC051-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDAR CREEK...OR ABOUT 11 MILES SOUTHEAST
  OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. DIME SIZED HAIL AND
  WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  VANDER
  STEDMAN
  AUTRYVILLE
  CEDAR CREEK
  FAYETTEVILLE
  HOPE MILLS

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3484 7878 3496 7891 3520 7864 3509 7867
          3496 7861

$$

WSS/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:45 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 1:45 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUN 11 2003

WILL BE IN WARM AND UNSTABLE TROPICAL AIR THROUGH WEEKEND.
CONVECTION SUPPRESSED SOMEWHAT TODAY BY WEAK UPPER RIDGING.
CONVECTION WILL INCREASE THURSDAY AS WEAK RIDGING FLATTENS OUT AND
IMPULSES ASSOCIATED WITH STRONG LOW PRESSURE MOVING UP OHIO VALLEY
PUSH INTO STATE.  AS INSTABILITY INCREASES ALOFT THURSDAY TRIGGERS
WILL BE PROVIDED BY MCS REMAINS ADVECTING FROM WEST COUPLED WITH
HEATING.  TEMPERATURES WILL REMAIN ABOVE NORMAL

SIMILAR CONDITIONS CONTINUE THROUGH SUNDAY WITH DAILY MAINLY DIURNAL
CONVECTION CONTINUING.  FRONT TRIES TO MOVE OVER AREA FROM THE NORTH
LATE SUNDAY AND MONDAY BUT JURY IS STILL OUT AS TO FINAL IMPACT.  AT
THIS TIME LOOK FOR BROAD FRONTAL BAND TO SETTLE OVER OR JUST SOUTH
OF AREA MONDAY THROUGH WEDNESDAY.  INCREASED CLOUDS AND CONVECTION
WILL KEEP HIGH TEMPERATURES NEAR OR JUST BELOW AVERAGE VALUES.

.RAH...NONE.

SWH
Hazardous weather outlook, Jun 11, 4:17 AM EDT, 14 hours 33 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THERE IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Jun 11, 5:07 PM EDT, 1 hour 43 minutes before
NCZ073>075-083>085-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT WED JUN 11 2003

...THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE SOUTHERN
PIEDMONT THROUGH 7 PM...

SCATTERED THUNDERSTORMS OVER NORTHERN SOUTH CAROLINA WILL DRIFT
NORTH INTO SECTIONS OF ANSON...RICHMOND AND SCOTLAND COUNTIES
THROUGH 6 PM.  ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP NEAR
ALBEMARLE AND TROY.

THE STORMS WILL PRODUCE WIND GUSTS UP TO 35 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. THE TOWNS OF WHITE
STORE...MORVEN...DIGGS...HAMLET AND GIBSON WILL LIKELY EXPERIENCE
THESE STORMS PRIOR TO 6 PM.

WSS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.